Steroids and weight gain

  1. Hi everyone,

    I will start by saying that I am not in my clinicals so I haven't been exposed to pharmacology yet.

    I was thinking though, what is it about steriods that often causes the person taking them to gain weight? What does the steroid do that makes a person get bigger? Is it water gain or some sort of swelling? Or is it actually messing with your metabolism?

    My gramma is currently taking steroids for arthritis and has noticed an increase in weight gain, it happened very quickly.

    It just made me wonder what it is about steroids that does that.

    If you know could you fill me in?

    Thanks,
    Col
    •  
  2. 10 Comments

  3. by   Agnus
    I am glad to see you are asking these types of questions as it shows a lot of insight on your part.

    One effect of any steroid (some more than others) is mineralocorticoid activity. This means they effect mineral electrolyte and fluid balance, by working on the distal reanl tubule to promote sodium resorption from the nephron into the blood, which pulls water and and fluid along with it. In doing so it causes fluid and water retention and also effects the balance of other minerals. ( Take, potassium if there is too much or too little, it can have serious detrimental effect on the heart.)

    Medication usually has more than one effect on the body. The steroid reduces inflamation but also effects the body in this other way. Steroids because of their ability to reduce inflamation causes problems in healing. The inflamatory response is needed to effect wound healing and fight infection, steriods inhibit this response.

    There are trade offs with every medication even the simplest seemingly harmless over the counter items.
    Last edit by Agnus on Oct 19, '02
  4. by   healthyone
    corticosteroids actually cause the body to metabolize fats and startches MORE effectively...meaning that they help pack on the pounds easier.

    i have suffered with eczema in the past and am greatly helped by prednisone however the weight gain is almost instantaneous for me! one could probably never lose weight and be on prednisone at the same time, in my experience with it.

    when the eczema gets bad (and lately it hasn't because i really am good at managing in different ways--getting enough rest/sleep, watching my stress, using topical products and cortisones liberally and timely, bathing with special agents that are antiseptic...) anyway, when it DOES get real bad i score a 5mg pill in half and then in half again...so i end up taking about 1 mg. and then i still notice how bloated and constipated i get!! i often miss a bowel movement and so feel (and am) heavy.

    so i use it only very sparingly, and discretely...otherwise i don't take it at all.

    take care
  5. by   Agnus
    Thereis also redistribution of body fat from the arms and legs to the face, shoulders, trunk and abdomen.
  6. by   Sleepyeyes
    I am on high=dose steroids and bought a wonderful book that deals with the myriad s/e's of corticosteroid therapy:

    "Prednisone: It may work miracles, but how do you handle the side effects? *and other cortisone-related medicines" by Eugenia Zukerman & Julie R. Ingelfinger, M.D.
    ISBN: 0-312-19570-2

    It all started when one of these sisters had to go on prednisone therapy for a lung condition and turned to her M.D. sister for help in dealing with the s/e's only to find that there just wasn't a lot of info on the subject. I just started reading it, and I feel EXACTLY like she's describing her s/e's....which is helping me immensely, just to know I'm not getting crazy (it just feels like it... ) ; also enough technical stuff to interest a professional, especially a nurse.

    Happy reading!

    PS you can read a few pages to get a preview at amazon.com
    Last edit by Sleepyeyes on Oct 19, '02
  7. by   VivaLasViejas
    From my own experience taking prednisone for asthma, I found that some of the weight I gained was from swelling, and the rest of it was from increased hunger. I mean, I ate almost non-stop, and the longer I was on the stuff the more I gained---25# in six weeks!! Needless to say, I'm glad I don't get sick like that very often........
  8. by   Sleepyeyes
    Originally posted by Agnus
    Thereis also redistribution of body fat from the arms and legs to the face, shoulders, trunk and abdomen.
    Oh yeah, that. Tonight during dinner at the Steak n Shake, my 28 yo daughter took the opportunity to inform me that, "Mom, you look like a Muppet."

    Told her wait'll I lose all my teeth and forget to clip my eyebrows for a week... :chuckle
  9. by   Kyle's Mom
    I have Crohn's Disease, and back in the 80's, before Asacol, Imuran and Remicade, (my miracle drug! ) I was on super high doses of prednisone. All I did was eat, eat, eat! I couldn't stop!!! The last time I was on prednisone, about three years ago, I gained 55 pounds!!!! I hate the stuff!!!!!
  10. by   colleen10
    Hi everyone,

    Thank you very much for all of your repsonses. I can actually say that even with my little background knowledge of A&P and chem I can understand all of what you have said. Thank you for explaining it to me in such easy terms to understand.

    I was thinking back to the time I got prescribed roids for Mono and I remember for as tired as I was I could not stop eating everything in sight.

    Thank you sleepy eyes, I will take a look at the book you mentioned. "you look like a muppet" made me laugh. My grandmother can appreciate that.

    Thank you much everyone and take care,
    Col
  11. by   ntigrad
    I have had two times in my life that I took Prdnisone and gained like 15# during the two week treatment each time. I had severe hives that Benadryl wouldn't touch. Very severe inside and out, so steroids was the only way to go. Anyway, keep in mind it is a hormone. I took one Depo-provera shot and gained 10# the first month. Never again! So extra hormones are not good for me.
    Jill
  12. by   Agnus
    These are scarry drugs and patients complain a LOT about the side effects. However, if you need them.......
    Another thing is long term use makes skin and blood vessels thin and fragile.
    Be aware you should never just stop taking prednisone you have to taper off gradually.

close